California, 2010

Winter Storm in California, March 29 to 30, 2010

March 29 to 30, 2010 · NWS STO · 2 events in 2 counties and zones

A winter storm brought heavy snow to the higher elevations of the Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought heavy snow to the higher elevations of the Sierra Nevada Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 29, 3:25 PM PST, 35 minutes earlier.

Area forecast discussion, Mar 29, 3:25 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
425 PM PDT MON MAR 29 2010

.DISCUSSION...
HAVE ROUGHLY LOCATED COLD FRONT FROM CENTRAL ORE SWWD TO THE NRN CA
COAST AT 18Z...WITH SURFACE PROGS SUGGESTING THE COLD FRONT WILL SAG
TO ABOUT THE I-80 CORRIDOR BY 12Z TUE. WAA AHEAD OF THE FRONT HAS
CAUSED MOSTLY LIGHT PCPN TO DEVELOP ACROSS OUR NRN TIER ZONES TODAY
MAINLY OVER HIGHER ELEVATIONS OF SHASTA/PLUMAS COUNTIES. THE UPPER
LEVEL SUPPORT/DYNAMICS REMAINED OFFSHORE FOR MUCH OF THE DAY...BUT
THIS WILL CHANGE TONIGHT AS THE INDIRECT CIRCULATION OF THE UPPER
JET ACROSS ORE SAGS SWD ACROSS NORCAL BY 12Z TUE. THE SAGGING JET
WILL CAUSE THE AFOREMENTIONED COLD FRONT TO ALSO SAG SWD. WATER
VAPOR IMAGERY INDICATES THE LEADING EDGE OF CHANNELED VORTICITY...OR
THE JET SHEAR ZONE...IS JUST OFF THE NRN CA COAST NEAR 130W AND
SHOULD BE MOVING INLAND THIS EVENING. THUS...WE DO EXPECT THE QPFS
TO INCREASE OVER INTERIOR NORCAL TONIGHT AND TUE. IT STILL LOOKS
LIKE THIS WILL MAINLY BE A HIGHER QPF EVENT FOR THE OROGRAPHICALLY
FAVORED AREAS...OR WINDWARD SIDE OF THE MTNS...AND THE SHASTA
DRAINAGE DUE TO STRONG LOW LEVEL SLY FLOW UNTIL FROPA...WITH QUITE A
BIT OF RAIN SHADOWING IN THE INTERIOR VLY. THIS IS DUE TO THE TPW
PLUME CURRENTLY FOCUSED INTO NORCAL...TO BE SHUNTED SWD BY THE
SAGGING UPPER JET AND DEEPENING TROF TONIGHT AND TUE AND MUCH LOWER
TPW AIR MOVING INTO NORCAL DURING THE DAY. THE STRONG DYNAMICS/UPPER
VERTICAL MOTION HOWEVER...AT LEAST WARRANTS THE HIGH POPS IN THE
LOWER ELEVATIONS...A HIGH POP/LOW QPF SCENARIO. UPPER LEVEL
DIVERGENCE AND INSTABILITY N OF THE JET MAY TRIGGER ISOLATED
THUNDERSTORMS OVER SHASTA CO TUE AFTERNOON.

THE LOWERING PRESSURES TO OUR N HAVE RESULTED IN STRONG N-S PRESSURE
GRADIENTS...13 TO 14 MBS FROM MFR-SAC. SURFACE WINDS MADE IT INTO
WIND ADVSRY CRITERIA IN THE NRN SAC VLY TODAY...AND MAY STILL MAKE
IT IN THE CENTRAL SAC VLY THIS EVENING AS THE FRONT SAGS SWD. WITH
THIS MAGNITUDE OF A PRESSURE GRADIENT...ONE WOULD EXPECT MUCH
STRONGER WINDS THAN WHAT HAVE OCCURRED. THIS IS LIKELY DUE TO THE
STRONG WAA AND RELATIVELY ISOTHERMAL LOW LEVEL PROFILES WHICH LIMITS
DOWNWARD MOMENTUM TRANSFER. /FINALLY MID AFTERNOON KRDD HAD A GUST
TO 41 KTS...ROUGHLY SHOWED BY THE NAM 925 MBS WINDS WHICH EVENTUALLY
MIXED DOWN. TOPOGRAPHIC FORCING FROM THE NARROWING VALLEY MAY HAVE
ALSO HAD AN IMPACT./ MEANWHILE THE STRONG MID LEVEL WINDS 50-55 KTS
AT 700 MBS WILL NOT ONLY PROVIDE GOOD OROGRAPHICS FOR THE
SIERNEV...BUT WILL ALSO RESULT IN STRONG WIND GUSTS OVER THE HIGHER
TERRAIN UNTIL THEY WEAKEN LATER TONIGHT AND TUE. HOWEVER...WITH THE
UPPER JET SAGGING SWD ACROSS NORCAL ON TUE...STRONG WIND GUSTS OVER
THE HIGHER MTN TOPS ARE LIKELY TO CONTINUE.

THE NWD BUCKLING OF THE ENHANCED PACIFIC JET TOWARDS THE ALEUTIANS
WILL RESULT IN A DEEPENING TROF ALONG THE W COAST ON WED. A COLD AND
UNSTABLE AIR MASS IS FORECAST OVER NORCAL WHICH WILL RESULT IN
CONVECTIVE SHOWERS/THUNDERSTORMS. THE LOW FREEZING LEVELS/WBZS/LCLS
WILL BE CONDUCIVE FOR SMALL HAIL ON WED. ALTHOUGH PWS WILL BE LOW OR
LOWERING OVER NORCAL...THE COLD UNSTABLE AIR MASS AND STRONG
CYCLONIC FLOW SHOULD TRIGGER SCATTERED TO NUMEROUS SHOWERS AND A
CHANCE OF THUNDERSTORMS. THE MODEL CAPE AND NEGATIVE LI PROGS TARGET
MUCH OF THE INTERIOR VLY WED AFTERNOON FOR THE AREA OF MAXIMUM
INSTABILITY.

LOW PRESSURE SYSTEM FROM THE GULF OF AK IS FORECAST TO DROP SWD WITH
THE DEEPENING TROF AND INTO SOCAL BY THU. DRIER NLY FLOW SPREADING
WILL PREVAIL OVER MUCH OF INTERIOR NORCAL ENDING THE PCPN AND
RESULTING IN SOME CLEARING OVER THE FORECAST AREA...ALTHOUGH
LINGERING SHOWERS ARE POSSIBLE OVER THE SIERNEV. SO THU WILL BE A
TEMPORARY BREAK IN THE PCPN UNTIL THE NEXT SYSTEM ARRIVES BY
FRI.        JHM

EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...
A WET START TO APRIL WITH ANOTHER SYSTEM EXPECTED TO MOVE INTO THE
AREA FRIDAY BRINGING A CHANCE OF MORE PRECIPITATION. ALTHOUGH THERE
ARE SOME DIFFERENCES IN THE TRACK AND STRENGTH OF THE STORM WITH THE
GFS FURTHER NORTH AND WEAKER THAN THE ECMWF AND GEM. IT LOOKS LIKE
THE MAJORITY OF THE PRECIPITATION WITH THIS SYSTEM WILL BE NORTH OF
THE INTERSTATE 80 CORRIDOR. SNOW LEVELS ARE EXPECTED TO BE AROUND
5000 TO 6000 FEET ON FRIDAY AND DROP DOWN TO AROUND 4000 TO 5000
FEET SATURDAY MORNING. PRECIPITATION IS EXPECTED TO BECOME MORE
SHOWERY FRIDAY NIGHT WITH SHOWERS LINGERING...MAINLY OVER THE
MOUNTAINS ON SATURDAY.  A STRONGER SYSTEM IS EXPECTED SUNDAY INTO
MONDAY AS AN UPPER LEVEL TROUGH DIGS OVER THE EASTERN PACIFIC AND
MOVES THROUGH CALIFORNIA BRING MORE PRECIPITATION. THERE ARE STILL
SOME DIFFERENCES IN THE TIMING AND TRACK OF THIS SYSTEM BUT IT LOOKS
LIKE EASTER SUNDAY WILL BE WET.

&&

.AVIATION...
MFR-SAC GRADIENT AROUND 12 MB THIS AFTERNOON BRING SOUTHERLY WINDS
OF 15 TO 30 MPH WITH GUSTS TO AROUND 45 MPH IN THE VALLEY. THE
STRONGEST WINDS ARE IN THE NORTHERN SACRAMENTO VALLEY WITH KRDD AND
KRBL. THE GRADIENT IS EXPECTED TO RELAX TO ABOUT 8 MB BY 18Z TUESDAY
BRINGING WEAKER WINDS BY TOMORROW AFTERNOON. THE WINDS ARE EXPECTED
TO DECREASE TO 15 TO 25 MPH IN THE NORTHERN SACRAMENTO VALLEY AROUND
06Z TONIGHT WHEN THE GRADIENT WEAKENS A LITTLE. PRECIPITATION IS
EXPECTED TO INCREASE OVER THE AREA TONIGHT AND CONTINUE INTO
TUESDAY. VFR/MVFR CONDITIONS WITH LOCAL IFR CONDITIONS EXPECTED IN
THE VALLEY AND MVFR WITH AREAS OF IFR/LIFR CONDITIONS WITH
PRECIPITATION IN THE MOUNTAINS. SNOW LEVELS ARE EXPECTED TO BE
AROUND 4000 FEET IN THE NORTH TO AROUND 6000 FEET OVER THE SIERRA
TONIGHT AND DECREASE TO AROUND 3000 TO 5000 FEET BY TUESDAY
AFTERNOON. SOUTHERLY WIND GUSTS TO 50 KTS POSSIBLE OVER THE RIDGES
AS A 160KT UPPER LEVEL JET MOVES THROUGH THE AREA TONIGHT INTO
TUESDAY. ISOLATED THUNDERSTORMS NEAR KRDD ARE POSSIBLE AFT 20Z
TUESDAY WITH COLD UNSTABLE AIR OVER THE AREA.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM PDT TUESDAY WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER STORM WARNING FROM 8 PM THIS EVENING TO 6 PM PDT TUESDAY
WEST SLOPE NORTHERN SIERRA NEVADA.

WINTER STORM WATCH FROM 6 PM TO 8 PM PDT THIS EVENING WEST SLOPE
NORTHERN SIERRA NEVADA.

WIND ADVISORY UNTIL 11 PM PDT THIS EVENING BURNEY BASIN /
EASTERN SHASTA COUNTY...CENTRAL SACRAMENTO VALLEY...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Mar 29, 3:30 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 AM PDT MON MAR 29 2010

CAZ013>019-063-064-066>069-301400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
430 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE INITIAL PACIFIC WEATHER OF THE SERIES THAT WILL AFFECT NORTHERN
CALIFORNIA THIS WEEK WILL BEGIN TO MOVE INLAND TODAY. GUSTY WINDS
WILL BE POSSIBLE ACROSS THE REGION TODAY WITH LOWERING SNOW LEVELS
EXPECTED BY LATER TONIGHT.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SERIES OF COLD WEATHER WILL CONTINUE TO AFFECT INTERIOR NORTHERN
CALIFORNIA TUESDAY AND WEDNESDAY. THESE SYSTEMS WILL BRING PERIODS
OF MODERATE VALLEY RAIN... LOW MOUNTAIN SNOW AND GUSTY WINDS TO THE
AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A BRIEF
BREAK IN THE WEATHER WILL BE POSSIBLE THURSDAY BEFORE PRECIPITATION
CHANCES RETURN FRIDAY AND OVER THE WEEKEND.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
March 29, 4:00 PM PST to March 30, 4:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
County Official

A winter storm brought heavy snow and strong winds to the area.

Winter Storm, West Slope Northern Sierra Nevada

When
March 29, 8:00 PM PST to March 30, 4:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
County Official

A winter storm brought heavy snow and strong winds to the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242225, 242227.